I had Herceptin from February 2011 to 2012, the first few doses with Paclitaxol. Because I had chemo every 2 weeks I needed the Neulasta jabs to build my bloods back up because there wasn't long enough to recover in between each session. When I was just on the Herceptin I only had my bloods taken every 4 months. I also went back to work full time after around session 5 or 6 so I was commuting by train and sitting in an office full of people every day. I didn't pick up infection once. I also didn't worry about taking temperature or anything like that.
On Herceptin days I used to get the train to London, across to Harley St by tube and back to work in the city by tube and be back at my desk by 10.30 ish. I think if there had been any infection problems with Herceptin I would have been a prime candidate. I also travelled to both the US and Greece and didn't suffer anything from bugs on the plane or anything.
I did have other side effects such as runny nose, achy joints and flu like symptoms occasionally but it is a nothing compared to chemo. By the time I got to the Herceptin it was like treatment over, it was just something to fit in around work every 3 weeks.
Thank you Maire and Witchypoo for your comments. I have my next dose next week so will ask my nurse about it. I really do not want to be living on a knife edge worrying about infections until next April! xxx
I finished my chemo last November and have another 4 or 5 Herceptins to go. When my chemo finished, I asked the nurses if I still needed to take my temp and they said after the third week I didn't need to. Although I've definitely noticed aching joints and hot flushes, I don't get any really horrible side effects from Herceptin - as far as I know, it's not chemo so shouldn't affect your immunity too much. Since Christmas, I've had 2 stinking colds which cleared up on their own with no lasting problems.
good luck with your treatment
Yes, My wbc have been consistently low. It dipped a bit during chemo but always resolved afterwards so am at a loss to understand why it reamins low. It's a bit of a worry. My oncologist is not remotely worried but my Gp is keeping an eye on it. When I got my last herceptin the nurse said it wasn't a normal reaction to herceptin but was not unheard of.
I have recently finished 6 cycles of TCH (Docetaxel and Carboplatin with Herceptin) so have already had 6 of my scheduled 18 doses of Herceptin. I start Herceptin only next week and was perturbed to discover I won't be having a blood test prior to the session, and haven't been told if or when I will get any more.
I have no idea which of my chemo side effects were Hereceptin related, but thankfully I didn't have many anyway. However, I was on the Neulasta jab for boosting blood cells and my bloods were consequently good prior to each session. The Neulasta has now been stopped and this is causing me concern as apparently one of the "occasional" side effects of Herceptin is a "temporary drop in the number of blood cells made by the bone marrow" (http://www.cancerresearchuk.org/cancer-help/about-cancer/treatment/cancer-drugs/trastuzumab#common )
This is not mentioned anywhere that I can find on either this site or the Macmillan site.
I was rather hoping I could stop worrying about low immunity and throw my thermometer away! It seems not. Has anyone else any experience of this?